Sexual Dis-interest? Lacking Libido? Zero Arousal? Is It Your Anti-depressant??

Amy Hendel Health Guide
  • I have heard women complain that when they take Prozac, the plus side is that they often lose their appetite and drop some weight.  The negative side is that they seem to suffer a host of "sexual interest/performance" issues namely - sexual numbness, lack of libido and no arousal.  Apparently these complaints are far more prevalent than researchers realized - obviously some women do not feel comfortable bringing these kinds of side effects up and they often don't connect these issues to the medication.  This can be a huge "bummer" for patients who find Prozac almost lifesaving in terms of its benefits but who are then "paying a sexual price" in return.

    Add This Infographic to Your Website or Blog With This Code:

     

    There was also mis-information being posted on the side effects label, namely an significant under-estimation of sexual side effects.  What had been posted was: 4% possibility of negative side effects for prozac and up to a 28% possibility for those on Paxil.  Recent studies now confirm that SSRIs can cause negative sexual symptoms up to 50% of the time.  That can translate into affecting the sex lives of 1 in 8 American adults who currently take or who have taken these drugs.  And these negative side effects can persist even after the drug is stopped.

     

    Another complicating issue is the fact that certain patients given an SSRI as treatment, may have other illnesses like diabetes that could cause the same sexual problems OR compound the side effects of the SSRI.  And depression itself could cause sexual problems so this whole issues is really complex.  The bottom line is that health professionals are more aware of the reluctance of patients to discuss sexual difficulties, so practitioners are asking and starting a dialogue, particularly when they are caring for a depressed patient or a patient with certain health conditions.  And they especially ask about sexual issues when treating a patient on an SSRI like Prozac or Paxil.

    The assumption is that these drugs are somehow affecting dopamine levels and receptors, and this is translating into sexual difficulties.  Sometimes the sexual side effects diasappear on their own, sometimes switching to another medication helps but in some cases it does not resolve easily - and that can make the decision to use SSRIs a problem for some.  There may even be a small percentage of cases who develop these side effects and they never resolve.

     

    So talk to your doctor before you start SSRIs and make sure if you are struggling with these sexual issues - you bring them up, no matter how difficult - so your quality of life can hopefully be restored.

Published On: December 15, 2008